If you abruptly stop using an antidepressant, withdrawal symptoms may occur. This is more likely if you have been taking the drug for at least six weeks or if you are taking an antidepressant with a short half-life. Possible symptoms of withdrawal include insomnia, loss of balance or difficulty walking, muscle pain, and vision changes.
Withdrawing From Antidepressants: An Overview
Antidepressants can cause withdrawal symptoms if they are stopped too quickly. This is more likely to occur if you have been taking the medication for a while (six weeks or more) and if you are taking a medication that leaves your body rapidly.
Symptoms of Antidepressant Withdrawal
Certain signs and symptoms of withdrawal from antidepressants include but are not limited to:
- A general ill feeling (malaise)
- Muscle pain
- Loss of balance or difficulty walking
- Dizziness, lightheadedness, or a spinning sensation (vertigo)
- Unusual sensations, such as burning, pricking, or tingling
- Vision changes
- Anxiety or agitation.
In most people, these symptoms improve with time, without the need for any treatment.
Understanding the Half-Life of Medications
The half-life of a medication is the time it takes for half of the drug to leave the body. Antidepressants with short half-lives are more likely to cause withdrawal symptoms, compared to antidepressants with long half-lives.
This makes sense, since stopping a medication with a long half-life causes a gradual decrease in blood levels of the antidepressant, while stopping a medication with a short half-life causes a rapid drop in blood levels of the medication.
Most people can stop taking an antidepressant with a long half-life "cold turkey" without any problems. However, it is usually best to stop an antidepressant with a short-half life gradually by slowly decreasing the dose, "weaning off" the medication. Your healthcare provider will take into account the half-life of your particular antidepressant when helping you decide how exactly to stop taking it.